- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 310469, 7 pages
Positive Periodic Solution for Second-Order Singular Semipositone Differential Equations
School of Mathematics and Statistics, Yili Normal University, Yining City 835000, China
Received 7 November 2012; Accepted 20 December 2012
Academic Editor: Jifeng Chu
Copyright © 2013 Xiumei Xing. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We study the existence of a positive periodic solution for second-order singular semipositone differential equation by a nonlinear alternative principle of Leray-Schauder. Truncation plays an important role in the analysis of the uniform positive lower bound for all the solutions of the equation. Recent results in the literature (Chu et al., 2010) are generalized.
In this paper, we study the existence of positive -periodic solutions for the following singular semipositone differential equation: where and the nonlinearity satisfies for some . In particular, the nonlinearity may have a repulsive singularity at , which means that Electrostatic or gravitational forces are the most important examples of singular interactions.
During the last two decades, the study of the existence of periodic solutions for singular differential equations has attracted the attention of many researchers [1–4]. Some strong force conditions introduced by Gordon  are standard in the related earlier works [6, 7]. Compared with the case of a strong singularity, the study of the existence of periodic solutions under the presence of a weak singularity is more recent [2, 8, 9], but has also attracted many researchers. Some classical tools have been used to study singular differential equations in the literature, including the method of upper and lower solutions , degree theory , some fixed point theorem in cones for completely continuous operators , Schauder’s fixed point theorem [8, 9, 13], and a nonlinear Leray-Schauder alternative principle [2, 3, 14, 15].
However the singular differential equations, in which there is the damping term, that is, the nonlinearity is dependent on the derivative, has not attracted much attention in the literature. Several existence results can be found in [14, 16, 17].
The aim of this paper is to further show that the nonlinear Leray-Schauder alternative principle can be applied to (1) in the semipositone cases, that is, for some .
The remainder of the paper is organized as follows. In Section 2, we state some known results. In Section 3, the main results of this paper are stated and proved. To illustrate our result, we select the following system: where , , , is a positive parameter, is a -periodic function.
In this paper, let us fix some notations to be used in the following: given , we write if for almost everywhere and it is positive in a set of positive measure. The usual -norm is denoted by . and the essential supremum and infinum of a given function , if they exist.
We say that associated to the periodic boundary conditions is nonresonant when its unique solutions is the trival one. When (4)-(5) is nonresonant, as a consequence of Fredholm’s alternative, the nonhomogeneous equation admits a unique -periodic solution, which can be written as where is the Green’s function of problem (4)-(5). Throughout this paper, we assume that the following standing hypothesis is satisfied.(A) The Green function , associated with (4)-(5), is positive for all .
Lemma 3. Assume is an open subset of a convex set in a normed linear space and . Let be a compact and continuous map. Then one of the following two conclusions holds:(I) has at least one fixed point in .(II)There exists and such that .
In applications below, we take with the norm and define .
3. Main Results
In this section, we prove a new existence result of (1).
Theorem 4. Suppose that (4) satisfies (A) and Furthermore, assume that there exist three constants such that:(H1) for all .(H2) for , where the nonincreasing continuous function satisfies and .(H3), for all , where is nonincreasing in and , are nondecreasing in . (H4) where Then (1) has at least one positive periodic solution with .
Proof. For convinence, let us write , , where . Let
First we show that
has a solution satisfying (5), and for . If this is true, it is easy to see that will be a positive solution of (1)–(5) with .
Choose such that , and then let .
Consider the family of equations where , , and .
A -periodic solution of (17) is just a fixed of the operator equation where and is a completely continuous operator defined by where we have used the fact
We claim that for any -periodic solution of (17) satisfies Note that the solution of (17) is also satisfies the following equivalent equation Integrating (22) from to , we obtain
By the periodic boundary conditions, we have for some . Therefore,where we have used the assumption (11) and . Therefore, which implies that (21) holds. In particular, let in (17), we have
Choose such that , and then let . The following lemma holds.
Lemma 5. There exists an integer large enough such that, for all ,
Proof. The lower bound in (27) is established by using the strong force condition of . By condition (H2), there exists and a continuous function such that
for all , where satisfies also the strong force condition like in (H2).
For , let , .
If , due to , (27) holds.
If , we claim that, for all , Otherwise, suppose that for some . Then it is easy to verify In fact, if , we obtain from (28) and, if , we have Integrating (22) (with ) from to , we deduce that where estimation (30) and the fact are used. This is a contradiction. Hence (29) holds.
Due to , that is, for some . By (29), there exists (without loss of generality, we assume .) such that and for .
It can be checked that where is defined by (15).
In fact, if is such that , we have and, if is such that , we have So (34) holds.
Using (17) (with ) for and the estimation (34), we have, for As , for all , so is strictly increasing on . We use to denote the inverse function of restricted to .
Suppose that (27) does not hold, that is, for some , . Then there would exist such that and Multiplying (17) (with ) by and integrating from to , we obtain
By the facts , , and the definition of , we can obtain , together with , implies that the second term and the third term are bounded. The first term is which is also bounded. As a consequence, there exists a such that On the other hand, by (H2), we can choose large enough such that for all . So (27) holds.
Furthermore, we can prove has a uniform positive lower bound .
Lemma 6. There exist a constant such that, for all ,
Proof. Multiplying (17) (with ) by and integrating from to , we obtain
In the same way as in the proof of (41), one way readily prove that the right-hand side of the above equality is bounded. On the other hand, if , by (H2), if . Thus we know that there exists a constant such that . Hence (43) holds.
Next, we will prove (17) has periodic solution .
For , we can choose such that , which together with (H4) imply Let . For , consider (17).
Next we claim that any fixed point of (18) for any must satisfy . So, by using the Leray-Schauder alternative principle, (17) (with ) has a periodic solution . Otherwise, assume that is a fixed point of (18) for some such that . Note that For , we have By (27) and assumption (H3), for all and , we have Therefore, This is a contradiction to the choice of and the claim is proved.
The fact and show that is a bounded and equicontinuous family on . Now Arzela-Ascoli Theorem guarantees that has a subsequence , converging uniformly on to a function . From the fact and , satisfies for all . Moreover, satisfies the integral equation Letting , we arrive at where the uniform continuity of on is used. Therefore, is a positive periodic solution of (16) and . Thus we complete the prove of Theorem 4.
Corollary 7. Let the nonlinearity in (1) be where , , , is a positive parameter, is a -periodic function. (i)If , then (1) has at least one positive periodic solution for each .(ii)If , then (1) has at least one positive periodic solution for each , where is some positive constant.
Proof. We will apply Theorem 4 with and , , . Then condition (H1)–(H3) are satisfied and existence condition (H4) becomes So (1) has at least one positive periodic solution for Note that if and if . We have the desired results.
The research of X. Xing is supported by the Fund of the Key Disciplines in the General Colleges and Universities of Xin Jiang Uygur Autonomous Region (Grant no. 2012ZDKK13). It is a pleasure for the author to thank Professor J. Chu for his encouragement and helpful suggestions.
- J. L. Bravo and P. J. Torres, “Periodic solutions of a singular equation with indefinite weight,” Advanced Nonlinear Studies, vol. 10, no. 4, pp. 927–938, 2010.
- J. Chu, P. J. Torres, and M. Zhang, “Periodic solutions of second order non-autonomous singular dynamical systems,” Journal of Differential Equations, vol. 239, no. 1, pp. 196–212, 2007.
- D. Jiang, J. Chu, and M. Zhang, “Multiplicity of positive periodic solutions to superlinear repulsive singular equations,” Journal of Differential Equations, vol. 211, no. 2, pp. 282–302, 2005.
- M. Meehan and D. O'Regan, “Existence theory for nonlinear Volterra integrodifferential and integral equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 31, no. 3-4, pp. 317–341, 1998.
- W. B. Gordon, “Conservative dynamical systems involving strong forces,” Transactions of the American Mathematical Society, vol. 204, pp. 113–135, 1975.
- M. A. del Pino and R. F. Manásevich, “Infinitely many -periodic solutions for a problem arising in nonlinear elasticity,” Journal of Differential Equations, vol. 103, no. 2, pp. 260–277, 1993.
- M. Zhang, “A relationship between the periodic and the Dirichlet BVPs of singular differential equations,” Proceedings of the Royal Society of Edinburgh A, vol. 128, no. 5, pp. 1099–1114, 1998.
- J. Chu and P. J. Torres, “Applications of Schauder's fixed point theorem to singular differential equations,” Bulletin of the London Mathematical Society, vol. 39, no. 4, pp. 653–660, 2007.
- D. Franco and P. J. Torres, “Periodic solutions of singular systems without the strong force condition,” Proceedings of the American Mathematical Society, vol. 136, no. 4, pp. 1229–1236, 2008.
- D. Bonheure and C. de Coster, “Forced singular oscillators and the method of lower and upper solutions,” Topological Methods in Nonlinear Analysis, vol. 22, no. 2, pp. 297–317, 2003.
- M. Zhang, “Periodic solutions of equations of Emarkov-Pinney type,” Advanced Nonlinear Studies, vol. 6, no. 1, pp. 57–67, 2006.
- P. J. Torres, “Existence of one-signed periodic solutions of some second-order differential equations via a Krasnoselskii fixed point theorem,” Journal of Differential Equations, vol. 190, no. 2, pp. 643–662, 2003.
- P. J. Torres, “Existence and stability of periodic solutions for second-order semilinear differential equations with a singular nonlinearity,” Proceedings of the Royal Society of Edinburgh A, vol. 137, no. 1, pp. 195–201, 2007.
- J. Chu, N. Fan, and P. J. Torres, “Periodic solutions for second order singular damped differential equations,” Journal of Mathematical Analysis and Applications, vol. 388, no. 2, pp. 665–675, 2012.
- J. Chu and M. Li, “Positive periodic solutions of Hill's equations with singular nonlinear perturbations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 69, no. 1, pp. 276–286, 2008.
- X. Li and Z. Zhang, “Periodic solutions for damped differential equations with a weak repulsive singularity,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 6, pp. 2395–2399, 2009.
- M. Zhang, “Periodic solutions of damped differential systems with repulsive singular forces,” Proceedings of the American Mathematical Society, vol. 127, no. 2, pp. 401–407, 1999.
- R. Hakl and P. J. Torres, “Maximum and antimaximum principles for a second order differential operator with variable coefficients of indefinite sign,” Applied Mathematics and Computation, vol. 217, no. 19, pp. 7599–7611, 2011.
- M. Zhang, “Optimal conditions for maximum and antimaximum principles of the periodic solution problem,” Boundary Value Problems, vol. 2010, Article ID 410986, 26 pages, 2010.
- A. Granas, R. B. Guenther, and J. W. Lee, “Some general existence principles in the Carathéodory theory of nonlinear differential systems,” Journal de Mathématiques Pures et Appliquées, vol. 70, no. 2, pp. 153–196, 1991.